Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 24, 2016Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2016, 8:32 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 8:32 PM CDT (01:32 UTC)
Expired
May 24, 2016, 9:15 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:35 PM CDTTSTM WND GST 503 Sw Capa, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KABR 250132
SVRABR
SDC075-117-250215-
/O.NEW.KABR.SV.W.0005.160525T0132Z-160525T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
832 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 832 PM CDT/732 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CAPA...OR 19 MILES NORTHWEST OF MURDO...MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VAN METRE AROUND 755 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4400 10105 4417 10105 4417 10114 4440 10099
      4407 10060 4394 10098
TIME...MOT...LOC 0132Z 225DEG 24KT 4409 10099 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
024 
WWUS53 KABR 250209
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT TUE MAY 24 2016

SDC075-117-250219-
/O.EXP.KABR.SV.W.0005.000000T0000Z-160525T0215Z/
STANLEY SD-JONES SD-
909 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES WILL EXPIRE AT 915 PM CDT/815 PM MDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4400 10105 4417 10105 4417 10114 4440 10099
      4407 10060 4394 10098
TIME...MOT...LOC 0206Z 225DEG 24KT 4409 10099 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:49 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 24, 6:49 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 PM CDT TUE MAY 24 2016

.UPDATE...
Issued at 645 PM CDT TUE MAY 24 2016

Made a few minor adjustments to pops this evening. Pushed back the
start time out west as precip is having a hard time overcoming the
30 degree dewpoint spreads. Temperatures and winds needed no
changes.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 246 PM CDT TUE MAY 24 2016

A fairly active twenty four hours coming up.  For tnt low res as
well as convection allowing models prog storms developing over the
western high plains of Nebraska/South Dakota...then riding the LLJ
east through the night. Other than an isolated strong to severe
storm am not expecting much other than some potential heavy rain.
Also there is a weak sfc low in far northeast South Dakota with some
towering cu/moderate cu developing over western Minnesota. This
activity may affect my far northeast cwa so have thrown in a
slight chc pop for the evening.

On Wednesday the showers/storms should move mostly out of the area
by late morning or early afternoon. Strong diabatic heating in the
late afternoon across the cwa could result in some pretty decent ml
capes...especially if near 60 dewpoints can be realized.  Low level
shear is weak and deep layer shear is marginal so perhaps isolated
pulse type svr could materialize...but then die off quickly by mid
evening.  Most of the activity ends overnight Wednesday with
Thursday likely to be tranquil and dry.  Temperatures through the
period will average out near to slightly above normal.

.LONG TERM...(Friday through Tuesday)
Issued at 246 PM CDT TUE MAY 24 2016

An active weather pattern is expected through the holiday weekend
and into the early part of next week.

The period begins with an upper level trough of low pressure over
the central plains. This systems will slowly lift northward through
Saturday night with shower and thunderstorms possible. Severe storms
are not expected with this shortwave.

Sunday could be dry through a good portion of the day. If skies
become clear on Sunday...than a frontal passage late in the day
could set the stage for strong to severe storms. The GFS is
suggesting MU-Cape values could exceed 4K J/KG. As of now...the GFS
only shows 20 knots of 0-6 km bulk shear. Will not get too excited
about severe weather as this event is a few days away. Additional
showers and thunderstorms look possible Monday and Tuesday as
shortwaves continue to impact the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 645 PM CDT TUE MAY 24 2016

VFR conditions are expected at all taf sites with light winds.
Showers and thunderstorms across western SD will move north and
east tonight. Thunderstorms may begin to impact KPIR around 3z and
KMBG by 6z. Rain will then spread east by 9z. There will likely be
a break in the precip late Wed morning into early Wed afternoon
before another round of showers and thunderstorms develop across
eastern SD.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, May 24, 4:48 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT TUE MAY 24 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CDT TUE MAY 24 2016 /348 AM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST
ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A
FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE ON WEDNESDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, May 24, 8:17 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE MAY 24 2016

SDZ033-045-250200-
JONES SD-STANLEY SD-
817 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

AT 816 PM CDT/716 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDLAND...OR 21 MILES NORTHWEST OF MURDO...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4392 10107 4398 10107 4400 10105 4417 10106
      4417 10116 4422 10117 4407 10082 4390 10104
TIME...MOT...LOC 0116Z 209DEG 19KT 4405 10109

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:17 PM CDTSpecial Weather StatementABRJones43 min
May 24, 8:39 PM CDTSevere Thunderstorm WarningABRJones34 min
May 24, 9:32 PM CDTSpecial Weather StatementABRJones43 min
May 24, 10:32 PM CDTSpecial Weather StatementABRHughes28 min
May 24, 11:10 PM CDTSpecial Weather StatementABRHughes35 min
May 24, 11:57 PM CDTSpecial Weather StatementABRBuffalo33 min
May 25, 12:25 AM CDTSpecial Weather StatementABRHyde35 min
May 25, 3:49 PM CDTSevere Thunderstorm WarningABRJones, Stanley56 min
May 25, 4:37 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
May 25, 4:41 PM CDTSpecial Weather StatementABRSully49 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully44 min
May 25, 5:16 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth29 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley39 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde50 min
May 25, 6:07 PM CDTSpecial Weather StatementABRFaulk23 min
May 25, 6:09 PM CDTSpecial Weather StatementABREdmunds36 min
May 25, 6:11 PM CDTSpecial Weather StatementABRCampbell34 min
May 25, 6:29 PM CDTSevere Thunderstorm WarningABRHand31 min
May 25, 6:42 PM CDTSpecial Weather StatementABRJerauld33 min
May 25, 6:58 PM CDTSpecial Weather StatementABRCampbell47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.